Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 144, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 7, 2008, 5:09 PM CDT for Stearns County, Todd County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 7, 2008, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Stearns County, MN, Todd County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:48 PM CDT | TSTM WND DMG | Albany, MN | POWER LINES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 072209 SVRMPX MNC145-153-072245- /O.NEW.KMPX.SV.W.0144.080707T2209Z-080707T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 509 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN TODD COUNTY IN CENTRAL MINNESOTA... NORTHWESTERN STEARNS COUNTY IN CENTRAL MINNESOTA... * UNTIL 545 PM CDT * AT 500 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAUK CENTRE...OR ABOUT 16 MILES SOUTH OF LONG PRAIRIE...AND MOVING SOUTHEAST AT 49 MPH. * SOME LOCATIONS INCLUDE... MEIRE GROVE... MELROSE... ST ROSA... NEW MUNICH... FREEPORT... ALBANY... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTH CENTRAL MINNESOTA. LAT...LON 4571 9449 4552 9462 4568 9511 4590 9504 TIME...MOT...LOC 2209Z 296DEG 43KT 4571 9483 $$
2 follow-up statements
000
WWUS53 KMPX 072234
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT MON JUL 7 2008
MNC145-153-072245-
/O.CON.KMPX.SV.W.0144.000000T0000Z-080707T2245Z/
TODD MN-STEARNS MN-
533 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL STEARNS AND SOUTHEASTERN TODD COUNTIES...
AT 532 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE
STORM WAS LOCATED 3 MILES EAST OF FREEPORT...AND MOVING SOUTHEAST AT
33 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE PLEASANT BEACH...ST ROSA...NEW
MUNICH...MELROSE...MEIRE GROVE...GREENWALD...FREEPORT AND ALBANY.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
LAT...LON 4582 9481 4582 9479 4575 9459 4574 9458
4574 9456 4571 9449 4552 9462 4565 9499
4583 9483
TIME...MOT...LOC 2233Z 298DEG 29KT 4566 9461
$$000
WWUS53 KMPX 072244
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT MON JUL 7 2008
MNC145-153-072252-
/O.EXP.KMPX.SV.W.0144.000000T0000Z-080707T2245Z/
TODD MN-STEARNS MN-
542 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STEARNS AND
SOUTHEASTERN TODD COUNTIES EXPIRES AT 545 PM CDT...
SEVERE STORMS HAVE WEAKENED AT THIS TIME BUT ADDITIONAL DEVELOPMENT
IS STILL POSSIBLE. GUSTS TO 40 MPH HAVE BEEN REPORTED AT SAUK CENTRE
AND MELROSE. THUNDERSTORMS CONTINUE TO TREK TOWARD THE SOUTHEAST AT
33 MPH.
LAT...LON 4582 9481 4582 9479 4575 9459 4574 9458
4574 9456 4571 9449 4552 9462 4565 9499
4583 9483
TIME...MOT...LOC 2242Z 298DEG 29KT 4565 9454
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:38 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 7, 4:38 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ISSUE 00Z AVIATION DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 438 PM CDT MON JUL 7 2008 .DISCUSSION... MUCH LESS AMPLIFIED PATTERN...RELATIVE TO RECENT WEEKS...WILL TAKE OVER FOR MUCH OF THE FORECAST PERIOD. THAT SAID THERE WILL STILL BE PERIODIC BUCKLES IN THE UPPER FLOW AS UPPER TROUGHS TRAVERSE THE GENERALLY ZONAL FLOW. AS A RESULT THE WEATHER FOR THE WEEK REMAINS FAIRLY ACTIVE. EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS FAIRLY SHARP TROUGH MOVING ACROSS THE EASTERN DAKOTAS/WESTERN MINNESOTA. FURTHER UPSTREAM...FLAT FLOW EXISTS WITH AN EXPANSIVE AREA OF OF UPPER LEVEL ANTICYCLONIC FLOW OVER THE PACIFIC WEST OF THE CALIFORNIA COAST. AN UPPER LEVEL LOW CONTINUES TO SPIN SOUTH OF THE ALEUTIANS WITH FAST WESTERLY FLOW FEEDING INTO BRITISH COLUMBIA. LOOKING AT SOME DETAILS... THREE AREAS OF STORMS ONGOING LATE THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING IN ASSOCIATION WITH SEVERAL DIFFERENT FEATURES. STATIONARY FRONTAL BOUNDARY EXTENDING ACROSS NORTHWEST WI THROUGH SOUTH CENT WI CONTINUES TO HAVE STRONG CONVECTION FIRE ALONG IT. NORTHERN EDGE OF INSTABILITY GRADIENT EXTENDS ACROSS FAR SOUTHEAST MN AND INTO WESTERN WISCONSIN. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS JUST ENTERING WESTERN MN IN CONJUNCTION WITH A WEAK SFC BOUNDARY AND AN UPPER LEVEL TROUGH AXIS. A BIT FURTHER WEST A BETTER DEFINED COOL FRONT IS CROSSING CENTRAL NORTH DAKOTA WITH ANOTHER SHORTWAVE MOVING INTO MANITOBA. SHOWERS AND THUNDERSTORMS HAVE ALSO FIRED IN THIS AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WEST CENT WI EARLY THIS EVENING IN CONJUNCTION WITH THE FIRST FRONT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MARCH ACROSS WESTERN AND CENTRAL MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING WITH THE LATTER 2 BOUNDARIES/UPPER TROUGHS. SEVERE POTENTIAL EXISTS WITH ALL OF THESE STORMS WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. PRECIP SHOULD WIND DOWN ACROSS WEST CENT MN BY MID EVENING AS DIURNAL HEATING IS LOST AND LAST TROUGH CROSSES THE AREA. EXPECT THAT PRECIP WILL END AROUND MIDNIGHT ACROSS EAST CENT MN WITH THINGS WINDING DOWN ACROSS WEST CENT WI AFTER MIDNIGHT. HIGH PRESSURE ARRIVES FOR TUESDAY WITH LOW AMPLITUDE WEST-NORTHWEST FLOW DEVELOPING ALOFT WHICH CONTINUES INTO WEDNESDAY. THIS WILL KEEP QUIET WEATHER IN PLACE. LAPSE RATES BECOME STEEP IN THE AFTERNOON AS COLD AIR MOVES IN ALOFT WITH CONTINUED CYCLONIC FLOW. ATMOSPHERIC COLUMN WILL BE PRETTY DRY HOWEVER SO WILL KEEP THE FORECAST DRY. THERE COULD BE A SPRINKLE ACROSS THE NORTH IN THE MORNING WITH SOME RESIDUAL MOISTURE LINGERING. MUCH LESS HUMID CONDITIONS WILL BE IN PLACE AND TEMPERATURES WILL BE COOLER AS WELL WITH HIGHS IN THE MID TO UPPER 70S NORTH AND AROUND 80 SOUTH. THE PATTERN BECOMES MORE ACTIVE WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE SHIFTS TO THE EAST ALLOWING SOUTHERLY FLOW TO INCREASE. LOW PRESSURE DEVELOPS TO THE WEST ACROSS THE HIGH PLAINS WITH MID LEVEL WARM ADVECTION INTO WESTERN AND CENTRAL MINNESOTA INTENSIFYING WEDNESDAY NIGHT WITH THETA-E ADVECTION INCREASING. WITH MID LEVEL INSTABILITY...WARM ASCENT..AND MOISTURE TRANSPORT COMING TOGETHER EXPECT THAT SHOWERS AND THUNDERSTORMS WILL BECOME POSSIBLE LATE WEDNESDAY NIGHT ACROSS THE NORTHWEST CWA. AT THIS POINT IT LOOKS MORE LIKELY FOR ACTIVITY TO DEVELOP TO THE WEST THEN MOVE INTO THE WESTERN CWA THURSDAY MORNING. AS LOW PRESSURE BETTER ORGANIZES THURSDAY A WARM FRONTAL BOUNDARY SETS UP FROM WEST TO EAST ACROSS CENTRAL/NORTHERN MINNESOTA. FRONTAL POSITION WILL BE KEY IN DETERMINING LOCATION OF THUNDER POTENTIAL THURSDAY AFTERNOON. TRIGGER FOR STORMS OTHER THAN ALONG THE WARM FRONTAL BOUNDARY IS A BIT INCOHERENT AT THIS TIME RANGE BUT PROBABILITY OF A SHORTWAVE EMBEDDED IN THE ZONAL FLOW IS HIGH. PLENTY OF INSTABILITY IS FORECAST SO STORMS WILL CERTAINLY BE POSSIBLE THURSDAY AFTERNOON. AN APPROACHING UPPER TROUGH WILL PUSH THE SFC LOW OVER THE NORTHERN PLAINS EASTWARD FRIDAY WHICH WILL DRAG A SHARP COLD FRONT ACROSS THE DAKOTAS AND INTO WESTERN MINNESOTA FRIDAY AFTERNOON/EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT WHERE STRONG INSTABILITY IS FORECAST TO BE IN PLACE AS NOSE OF 100 KT UPPER JET MOVES INTO CENTRAL/NORTHERN MINNESOTA. HOWEVER...ACTIVITY MAY BE FOCUSED FURTHER NORTH ALONG THE FRONT AS CAPPING INVERSION /H7 TEMPS OF 12 TO 14 C/ WILL BE IN PLACE OVER THE ENTIRE CWA. ACTIVITY ACROSS THE CWA MAY BE HELD OFF UNTIL EVENING WHEN THE UPPER TROUGH DRAWS CLOSER. THE MAIN CHALLENGE AT THIS STAGE WILL BE THE TIMING OF THE SYSTEM WITH RUN TO RUN DISAGREEMENT EXHIBITED. FRONT MAY SLOW DOWN A BIT AND TAKE UNTIL MIDDAY SATURDAY TO EXIT DELAYING POPS FRIDAY EVENING AND KEEPING POPS IN SATURDAY MORNING. THERE HAS BEEN BETTER SUPPORT FOR A SLOWER PROGRESSION THUS FAR SO WILL KEEP SOME LOW POPS IN THE EAST SATURDAY MORNING. THE FRONT WILL STALL AND BECOME ORIENTED FROM WEST TO EAST SATURDAY BUT THERE IS SOME QUESTION ON HOW FAR SOUTH OF THE AREA THIS WILL OCCUR. LOW PRESSURE WILL DEVELOP ACROSS KANSAS AND MOVE NORTHEASTWARD SATURDAY AND SUNDAY. HAVE LOW POPS IN THE SOUTH SATURDAY NIGHT GIVEN THE UNCERTAINTY OF THE FRONTAL POSITION BUT IT WILL PROBABLY NOT BE TOO FAR FROM THE AREA. POPS EXPAND NORTHWARD SUNDAY AS THE LOW APPROACHES BUT AGAIN THE TIMING IS UNCERTAIN SO IT IS POSSIBLE THAT SEVERAL DRY PERIODS COULD OCCUR THROUGH THE WEEKEND AFTER THE FRONT PASSES EARLY SATURDAY AND BEFORE IT WORKS BACK NORTHWARD SOMETIME SUNDAY. BALMY CONDITIONS WILL BE IN PLACE FROM THURSDAY UNTIL THE FRONT PASSES SATURDAY WITH HIGHS AROUND 90 WITH DEW POINTS AROUND 70 ARE EXPECTED WITH LITTLE RELIEF AT NIGHT ACROSS MOST AREAS WITH LOWS IN THE UPPER 60S AND LOWER 70S. TEMPERATURES DO NOT LOOK TO COOL TOO MUCH SATURDAY WITH M/U 80S STILL EXPECTED BUT SLIGHTLY DRIER AIR SHOULD ARRIVE REDUCING THE STICKINESS OF THE AIR. ..MDB.. && .AVIATION.../00Z TAF ISSUANCE/ ISOLATED THUNDERSTORMS THIS EVENING OVER PARTS OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. MARGINAL VFR FLYING CONDITIONS IN THE VICINITY OF THE THUNDERSTORMS. THE LATEST IR SATELLITE LOOP SHOWED DRYING CONDITION BEHIND THE COLD FRONT AND FRONTAL BOUNDARY. FRONTAL BOUNDARY EXPECTED OVER EASTERN WISCONSIN INTO CENTRAL IOWA BY 12Z TUESDAY. WEATHER CONDITIONS ARE EXPECTED TO IMPROVE TO VFR. WINDS BECOMING NORTHWEST 10 TO 15 MPH. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MDB/JVM
Hazardous weather outlook, Jul 7, 1:08 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 108 PM CDT MON JUL 7 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 108 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA...PARTS OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE LATER THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WINDS. THE AREA UNDER THE GREATEST RISK OF SEVERE WEATHER IS GENERALLY SOUTH OF A LINE FROM MANKATO...TO RED WING...TO LADYSMITH. AN ISOLATED TORNADO IS POSSIBLE IN THIS AREA AS WELL. NORTH OF THIS LINE...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH THE GREATEST LIKELIHOOD FOUND EAST OF A LINE FROM NEAR CAMBRIDGE...TO MINNESOTA LAKE. MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA BY 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM LATER WEDNESDAY NIGHT...LASTING INTO THE WEEKEND. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AND BECOME NEARLY STATIONARY ACROSS CENTRAL MINNESOTA BY FRIDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER SATURDAY AND SUNDAY...GENERATING ANOTHER CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Local storm report, Jul 7, 2:21 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 ENE MYRTLE 43.59N 93.07W
07/07/2008 M0.75 INCH FREEBORN MN TRAINED SPOTTER
&&
JPRSpecial weather statement, Jul 7, 4:44 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 444 PM CDT MON JUL 7 2008 MNZ041-042-048-049-072230- DOUGLAS-POPE-STEARNS-TODD- 444 PM CDT MON JUL 7 2008 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...POPE...STEARNS AND TODD COUNTIES UNTIL 530 PM CDT... AT 441 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WEST UNION. THIS STORM WAS MOVING EAST AT 47 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WEST UNION. LITTLE SAUK. MEIRE GROVE. NORTH SHORE. ST ROSA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:41 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 34 min |
| Jul 7, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| Jul 7, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 27 min |
| Jul 7, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Benton, Isanti, Mille Lacs, Sherburne | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.